Heavy Rain, Crawford
- When
- July 20, 5:00 PM CST to 6:39 PM CST
- Where
- Crawford County, Denison
- Reported by
- Trained Spotter
- Coordinates
- 42.020, -95.350
Trained spotter reported heavy rainfall of 2.12 inches from 6pm to the report time.
A weak, relatively stationary boundary, was situated from west to east across Iowa throughout the day. Surface conditions reached a balmy mid to upper 90s south of the boundary with dew points well into the 70s, while north of the boundary conditions were not much better with dew points in the 70s and temperatures in the upper 80s to low 90s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak, relatively stationary boundary, was situated from west to east across Iowa throughout the day. Surface conditions reached a balmy mid to upper 90s south of the boundary with dew points well into the 70s, while north of the boundary conditions were not much better with dew points in the 70s and temperatures in the upper 80s to low 90s. The convective environment resulted in MUCAPE values exceeding 5000 J/kg across southern Iowa and at least 2000 J/kg available across far northern Iowa. Best effective shear values were located near and north of the boundary where 30 to 40 kts existed. Storms initially developed in Nebraska and propagated near/along the boundary eastward into Iowa. The primary results were damaging winds and borderline hail. In a few instances, storms initiated ahead of the main batch, allowing for some locations to experience extended periods of heavy rainfall to the tune of 2 to nearly 4 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 20, 2:02 PM CST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 302 PM CDT Thu Jul 20 2017 .SHORT TERM.../Tonight through Friday/ Issued at 302 PM CDT Thu Jul 20 2017 A weak surface frontal boundary has sagged southward into central Iowa today and currently stretches roughly along the Highway 30 corridor. There is only a moderate temperature difference across the boundary to the tune of about five degrees and dewpoints are essentially the same on either side. Meanwhile a weak mid-level shortwave is approaching along the South Dakota/Nebraska border, generating a few light showers from around Sioux Falls down to Lincoln. Heat indices are in the 100-110 degree range along and south of the central Iowa frontal boundary in accordance with the ongoing heat headlines. There is some question as to whether or not we will see thunderstorm development this evening associated with peak diurnal heating. While instability values are very high weak capping remains in place and there is no real upper-level forcing or support for convection. Surface winds are weak with very little convergence along the frontal boundary. Nevertheless, if the cap can be breached we may see widely scattered thunderstorms near or just south of the boundary, as we saw yesterday evening, and slight chance POPs have been introduced accordingly. The magnitude of instability supports a marginal severe weather threat, but this is limited by the lack of organized forcing or shear. This is well outlined by SPC products. As the shortwave approaching from our northwest moves across northern Iowa overnight, it will gradually draw the surface boundary northward as a warm front and also support development of more widespread thunderstorms over northern Iowa overnight. Likely POPs have been maintained after midnight and again there will be a severe weather risk. Given the high humidity/PWATs and relatively slow forward motion of any storms there is a risk of locally heavy rainfall, however the topography and antecedent conditions in this area mitigate any flash flooding threat. On Friday the boundary and associated convection will continue to push north/northeastward through the day, possibly clearing our area into Minnesota, and it will be very hot and humid once again. given the orientation of the retreating boundary/storms and associated heating, forecast heat index values exceed 105 degrees a little north of the current advisory and west of I-35, so will add a few counties up there in conjunction with expansion across the Sioux Falls office forecast area in northwest Iowa. .LONG TERM.../Friday night through Thursday/ Issued at 302 PM CDT Thu Jul 20 2017 Area of high pressure to the south still in control of much of the area to begin the period with the broad upper ridge aloft. Start to see some dampening of it by late Friday into the weekend, however thermal ridge to be building in further with +26C at H85 by Friday night across central IA. An upper trough to move through southern Canada Saturday with an associated cold front dropping through the state late Saturday into Sunday. This will finally break the heat that has been in place across the state this week. Prior to this however, a complex of thunderstorms expected to drop through the northern/eastern portions of the area Friday night. Storms are expected to develop in the late afternoon/early evening hours across central MN and ride down the edge of the cap/instability gradient southeastward. This may clip the northeast/east with potential for severe storms. Additional development may occur on outflow boundaries across the northern areas late that night as well when the LLJ increases with moisture advection right into northern/eastern IA Friday evening. PWATs push to around 2 inches, so an abundance of moisture around and high freezing levels will lead to efficient rain production. Storms appear to be progressive and even with some storms over that area in the past few days, FFG still 2.5 to 3 inches for 6 hours and 1.5 to 2 inches for 1 hour. Therefore even with the threat of heavy rainfall, soil conditions and current flash flood guidance suggests the area should be able to take some rain before having too many issues. Also storm mode/movement appear to be fairly progressive so again will still monitor for heavy rain potential, but widespread heavy rain appears low at this time. H85 temps drop into the teens by Sunday and remain there into early next week with much cooler temperatures expected by Monday/Tuesday with highs only in the mid 70s to mid 80s. Upper ridging builds back in for the middle of next week, with warmer temperatures building in again as well. Thermal progs don't suggest temperatures as warm as currently are in place, but expect highs to climb back into the 80s and low to mid 90s. Another cool front to drop through the state late Tuesday into the middle of the week. This boundary will remain quasi-stationary across the state through the end of next week, so will bring the next chances for rainfall/storms across the area. The boundary right now appears to push south of the state toward Friday, which may trend toward dry conditions just beyond the current forecast period. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1235 PM CDT Thu Jul 20 2017 A swath of low stratus clouds that developed across northeast Iowa this morning will produce lingering MVFR ceilings at MCW and ALO for the next hour or two before rising/dissipating. Also a few isolated thunderstorms are possible around OTM this evening, but probability is too low for TAF mention at this time. Otherwise, VFR conditions will prevail through at least midnight tonight. Later into the early morning hours Friday, additional thunderstorm development is forecast across northern Iowa, along with perhaps another round of fog/stratus at MCW. Have taken best shot at timing/magnitude of these impacts in the 18Z TAFs, but refinements are expected in later issuances. && .DMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM CDT Saturday for IAZ057>062- 070>075-081>086-092>097. Heat Advisory until 8 PM CDT Saturday for IAZ023-024-033>037- 044>050. && SHORT TERM...Lee LONG TERM...Beerends AVIATION...Lee
Hazardous Weather Outlook National Weather Service Des Moines IA 312 PM CDT Thu Jul 20 2017 IAZ057>062-070>075-081>086-092>097-211100- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 312 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An Excessive Heat Warning is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Widely scattered thunderstorms are possible this evening into tonight, mainly north of Highway 34. A severe storm or two may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An Excessive Heat Warning remains in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few thunderstorms are possible between Friday night and Saturday night, then again around Wednesday night. A few severe storms may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time. IAZ023-024-033>037-044>050-211100- Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford- Carroll-Greene-Boone-Story-Marshall-Tama- 312 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible late this evening, then likely after midnight tonight. A few severe storms and locally heavy rainfall may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Heat Advisory is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Additional thunderstorms are possible Friday and Friday night, then again by late Wednesday. A few severe storms and locally heavy rainfall are possible Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times tonight and Friday. IAZ004>007-015>017-025>028-038-039-211100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Wright-Franklin-Butler-Bremer-Grundy-Black Hawk- 312 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible late this evening, then likely after midnight tonight. A few severe storms and locally heavy rainfall may occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are possible Friday and Friday night, then again by late Wednesday. A few severe storms and locally heavy rainfall are possible Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times tonight and Friday. Lee
The Omaha radar (KOAX), 115 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
13 thunderstorm wind, 3 heavy rain, 2 hail. Local standard time, as filed.
Trained spotter reported heavy rainfall of 2.12 inches from 6pm to the report time.
Trained spotter estimated wind gusts to 60 mph and reported tree branches down.
Trained spotter reported corn flattened and small to mid-size tree branches down. Time radar estimated.
Delayed report from Wall Lake post office of large tree down near Needham Ave. Time estimated from radar.
Local fire department reported nickel sized hail.
Local fire department reported quarter size hail that started around 7 pm.
Public reported heavy rainfall of 3.84 inches form this evening.
Trained spotter reported wind gusts to around 60 mph along with some small branches down as well.
Local fire department reported 2 to 3 foot diameter tree down in Bagley. Time estimated from radar.
Public reported heavy rainfall of 2.47 inches in north Ames.
The emergency manager reported a large 2 foot diameter tree down in Yale and several large branches down in Jamaica. One large branch fell on a truck with minor damage.
Trained spotter reported 59 mph wind gust.
Perry polic reported trees down in town. This is a delayed report and time estimated from radar.
Local fire department reported wind gusts to 60 mph.
A large tree was downed in a yard.
Emergency manager reported wind gusts to around 60 mph along with small branches down.
Emergency manager reported numerous small branches broken or down. Time estimated from radar.
Dallas County Sheriff reported to Iowa DOT a tree down on Highway 141 at mile marker 127. This is a delayed report and time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713935, 713930, 713931, 713932, 713933, 713934, 713941, 713936, 713937, 713946, 714596, 713938, 713939, 713940, 714598, 713942, 713944, 713945.